Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 74, NWS St. Louis, MO

July 29, 2024Bond County, Madison County, Illinois

NWS St. Louis, MO issued this tornado warning at Jul 29, 2024, 8:50 PM CDT for Bond County, Madison County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2024, 8:50 PM CDT (01:50 UTC)
Expired
Jul 29, 2024, 9:17 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bond County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 7:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

708 
WFUS53 KLSX 300150
TORLSX
ILC005-119-300230-
/O.NEW.KLSX.TO.W.0074.240730T0150Z-240730T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
850 PM CDT Mon Jul 29 2024

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Southwestern Bond County in south central Illinois...
  Eastern Madison County in southwestern Illinois...

* Until 930 PM CDT.

* At 850 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Alhambra, moving southeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Highland around 855 PM CDT.

This includes the following highways...
 Interstate 70 in Illinois between exits 24 and 36.
 Interstate 55 in Illinois between exits 30 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3874 8959 3866 8960 3866 8974 3893 8986
      3900 8970 3874 8932
TIME...MOT...LOC 0150Z 323DEG 30KT 3888 8972 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Pfahler
2 follow-up statements
242 
WWUS53 KLSX 300204
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
904 PM CDT Mon Jul 29 2024

ILC005-119-300230-
/O.CON.KLSX.TO.W.0074.000000T0000Z-240730T0230Z/
Bond IL-Madison IL-
904 PM CDT Mon Jul 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHWESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS AND EASTERN
MADISON COUNTIES IN SOUTHWESTERN ILLINOIS...

At 904 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pocahontas, moving southeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Pocahontas around 910 PM CDT.

This includes Interstate 70 in Illinois between exits 30 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3893 8978 3899 8968 3874 8932 3874 8959
      3866 8960 3866 8966
TIME...MOT...LOC 0204Z 324DEG 27KT 3882 8961 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Pfahler
996 
WWUS53 KLSX 300217
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
917 PM CDT Mon Jul 29 2024

ILC005-119-300227-
/O.CAN.KLSX.TO.W.0074.000000T0000Z-240730T0230Z/
Bond IL-Madison IL-
917 PM CDT Mon Jul 29 2024

...THE TORNADO WARNING FOR SOUTHWESTERN BOND COUNTY IN SOUTH CENTRAL
ILLINOIS AND EASTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS IS
CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Illinois.

&&

LAT...LON 3893 8978 3899 8968 3874 8932 3874 8959
      3866 8960 3866 8966
TIME...MOT...LOC 0215Z 323DEG 30KT 3873 8952 

$$

Pfahler

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 6:20 PM CDT, 2 hours 30 minutes earlier. Its key messages:

  • The main concern this week is the heat/humidity. Dangerous heat is expected to expand eastward on Tuesday, with the two worst days being Tuesday and Wednesday. Peak heat index values of 105-110+F are forecast each afternoon.
  • There is still a conditional threat for strong to severe thunderstorms through this evening across parts of south-central Illinois. Chances are low (20-30%), but IF any thunderstorms do develop, the atmosphere is very favorable for any storm to quickly become strong/severe.
  • A similar scenario exists Tuesday afternoon in Illinois. Thunderstorms are expected to stay to our northeast, but IF they are further southwest and move into our area, they would pose a threat for damaging winds.
Area forecast discussion, Jul 29, 6:20 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
620 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- The main concern this week is the heat/humidity. Dangerous heat
  is expected to expand eastward on Tuesday, with the two worst
  days being Tuesday and Wednesday. Peak heat index values of
  105-110+F are forecast each afternoon.

- There is still a conditional threat for strong to severe
  thunderstorms through this evening across parts of south-central
  Illinois. Chances are low (20-30%), but IF any thunderstorms do
  develop, the atmosphere is very favorable for any storm to
  quickly become strong/severe.

- A similar scenario exists Tuesday afternoon in Illinois.
  Thunderstorms are expected to stay to our northeast, but IF they
  are further southwest and move into our area, they would pose a
  threat for damaging winds.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 204 PM CDT Mon Jul 29 2024

Latest surface analysis shows a warm front draped near the Missouri-
Iowa border into northern Illinois/Indiana. There may be a remnant
outflow boundary somewhere across the CWA, but given the fairly
unidirectional flow (south/southwesterly), there aren't any signs at
least in the surface observations. The expectation is for convection
to form near the surface warm front, aided by lift downstream of a
midlevel impulse currently over western Illinois. The focus for
this convection should be to our north and east, but can't rule
out some development further to the southwest on the eastern edge
of the stronger capping. Parts of south-central Illinois have
about a 20-30% chance of thunderstorms between ~22Z-03Z. There is
a very conditional threat of strong to severe thunderstorms given
these low PoPs. However, the atmosphere will be primed for severe
weather given 30-35 knots of effective shear and MLCAPE values of
2500-3000 J/kg on the latest SPC mesoanalysis. Supercells and
bowing segments would both be possible, and would be capable of
producing large hail and damaging winds respectively.

Dry weather is then forecast areawide from late evening through the
overnight hours. The low-level jet tonight is much weaker than last
night, and more focused toward the Ohio Valley. Very mild conditions
are expected with lows in the 70s, or about 10 degrees above normal
for the date.

Heat and humidity is the main concern for Tuesday, with the heat
expanding eastward across the remainder of the area. Plenty of
sunshine is expected with southwesterly surface winds and 850-hPa
temperatures of +23-25C (>95th percentile of climatology), which
should combine to yield highs in the mid to upper 90s across much of
the area. These temperatures combined with dewpoints in the mid 70s
(near to slightly above the 90th percentile for late July) is
expected to produce heat index values of 105-110+F during peak
heating. The excessive heat warning was expanded (mainly to the
west and north) with this package to account for what is expected
to be 2 days (Tuesday and Wednesday) of peak heat index values
around 110F. There is high confidence in high temperatures over
most of the area, with the exception of parts of west central and
south-central Illinois. This area has a low chance of
thunderstorms, or could see some debris clouds from thunderstorms
further to the north and east.

Another ridge-running shortwave trough is forecast to move through
the Upper Midwest Tuesday afternoon. This shortwave should help
initiate a new round of convection along/north of the quasi-
stationary front. Conceptually, the track of this MCS should be
further northeast than this afternoon/early evening due to the
mid/upper level ridge continuing to build in along with the stronger
capping. That being said, a couple of CAMs (hi-res NAM and NSSL-WRF)
do bring convection into the area, mainly along/east of the
Mississippi River. Given everything stated above, this is an
unlikely scenario, but enough to keep some low PoPs (15-30%) in
these locations. Similar to this afternoon/early evening, there is
a very conditional threat for strong/severe convection on
Tuesday, mainly east of the Mississippi River. If our area is
impacted, it likely will be from convection that is ongoing
Tuesday morning far enough to the west/southwest (eastern
Nebraska/northwest Iowa) that northwesterly forward-propagating
Corfidi vectors would be able to bring a complex into the area and
the threat for damaging wind gusts. However, even that scenario
would not be a given because the complex could weaken due to the
low- level jet weakening and/or thunderstorms could struggle to
stay organized as the strength of the cap increases.

Low chances of showers and thunderstorms continue Tuesday night,
mainly in west central and south-central Illinois. The surface
front is forecast to wobble back southward by Tuesday evening with
an increasing low-level jet. The best chances are north and east
of the area once again, but those locations may be far enough
northeast to see some thunderstorm activity.

Gosselin

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 204 PM CDT Mon Jul 29 2024

(Wednesday - Thursday Night)

Unlike the previous two days, there appears to be basically no
threat for any convection Wednesday/Wednesday night. Our area will
be feeling the full brunt of the mid/upper level ridge, with 700-hPa
temperatures climbing above +14C. Any threat of convection should
move further away to the north and east. This helps lead to very high
confidence in another excessively hot and humid day with highs in
the mid to upper 90s and heat index values peaking around
105-110+F.

The mid/upper level ridge begins to break down by Thursday and shift
off to the south and west. Across the Upper Midwest, a strong
midlevel shortwave trough/closed low is forecast to develop a
surface low which moves across the Great Lakes. A cold front will be
draped to its southwest, and is forecast to move through the area
late Thursday/Thursday night. This front brings a low chance (20-
40%) of thunderstorms, but more importantly, an end to the excessive
heat and humidity.

(Friday - Next Monday)

The air mass behind Thursday/Thursday night's front is not strong
however by any means, with 850-hPa temperature readings dropping
back to +18-20C (slightly above normal). Highs are expected to be
in the upper 80s to low 90s, back to near to slightly above
normal for the beginning of August.

Near to slightly above normal temperatures are forecast then into
early next week along with dry weather behind the cold front.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 603 PM CDT Mon Jul 29 2024

Dry and VFR conditions are expected through the period. There is
a low chance for showers and thunderstorms on Tuesday afternoon
and evening at UIN and the St. Louis area terminals, but the
chance is too low to include in the TAFs at this time. Winds will
remain light and variable or out of the southwest at 8 knot or
less.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO.

     Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Washington MO.

IL...Heat Advisory from 1 PM Tuesday to 7 PM CDT Thursday for Adams
     IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene
     IL-Jersey IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL.

     Excessive Heat Warning from 1 PM Tuesday to 7 PM CDT Thursday
     for Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 6:44 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
644 PM CDT Mon Jul 29 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-302345-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
644 PM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Another round of thunderstorms possible through late this evening
over portions of south central Illinois. A few storms could be strong
to severe with large hail and damaging winds.

There will be little relief from the heat overnight with lows only in
the middle to upper 70s. An excessive heat warning and heat advisory
are in effect through this period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat and humidity is expected across the area this week,
Tuesday through Thursday with heat index values in the 100 to 110
degree range. Excessive heat warning and heat advisory are in effect
through this period.

There are additional chances of thunderstorms across portions of the
area Tuesday through Tuesday night, and again Thursday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail to the
National Weather Service.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:41 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery49 min
Jul 29, 8:09 PM CDTSevere Thunderstorm WarningLSXBond, Fayette51 min
Jul 29, 8:11 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison49 min
Jul 29, 8:27 PM CDTSevere Thunderstorm WarningLSXBond32 min
Jul 29, 8:44 PM CDTSevere Thunderstorm WarningLSXClinton, Marion61 min
Jul 29, 8:52 PM CDTTornado WarningLSXFayette, Marion38 min
Jul 29, 9:16 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison59 min
Jul 29, 9:17 PM CDTFlash Flood WarningLSXFayette3 hr
Jul 29, 10:00 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Madison57 min
Jul 29, 10:33 PM CDTSevere Thunderstorm WarningLSXClinton, Washington42 min
Jul 29, 10:57 PM CDTFlash Flood WarningLSXBond, Clinton, Madison4 hr
Jul 29, 11:38 PM CDTAreal Flood AdvisoryLSXMadison4 hr
Jul 29, 11:50 PM CDTAreal Flood AdvisoryLSXClinton, Saint Clair, Washington4 hr
Jul 30, 6:20 AM CDTSevere Thunderstorm WarningLSXAdams, Brown40 min
Jul 30, 6:42 AM CDTRiver Flood WarningLSXClinton7 hr
Jul 30, 4:20 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery55 min
Jul 30, 4:24 PM CDTAreal Flood AdvisoryLSXFayette, Montgomery3 hr
Jul 30, 5:01 PM CDTSevere Thunderstorm WarningLSXMarion16 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.